Montana, 2009High Wind in Montana, November 5 to 6, 2009
November 5 to 6, 2009 · NWS TFX · 7 events in 6 counties and zones
Strong west to southwest winds aloft and a surface cold front combined to produce strong winds along the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west to southwest winds aloft and a surface cold front combined to produce strong winds along the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 5, 2:30 PM MST, 44 minutes earlier.
Area forecast discussion, Nov 5, 2:30 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MST THU NOV 5 2009
.DISCUSSION...
TONIGHT THROUGH SATURDAY...EXPECT SOUTHWEST TO WEST FLOW ALOFT
THROUGH THE PERIOD. EMBEDDED IN THIS FLOW WILL BE A SERIES OF
SHORTWAVES. EXPECT ASSOCIATED PERIODS OF PRECIPITATION OVER THE
WESTERN MOUNTAINS. DOWNSLOPE SHOULD KEEP THE PLAINS DRY. A RATHER
WEAK COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA FRIDAY. THIS
COLD FRONT COULD PROVIDE ENOUGH LIFT TO GENERATE SOME SHOWERS IN
THE SOUTHWEST VALLEYS WHICH COULD LINGER INTO FRIDAY EVENING.
OTHERWISE EXPECT SOUTHWEST VALLEYS TO BE MOSTLY DRY. AS FOR THE
HIGH WIND WARNING WILL CONTINUE WITH IT. SEE SOME EVIDENCE THAT
HIGH WINDS COULD POSSIBLY OCCUR A LITTLE FARTHER EAST THAN WHAT IS
IN THE HIGH WIND WARNING. HOWEVER AM NOT CONFIDENT ENOUGH THAT
THIS WILL OCCUR TO SPREAD THE HIGH WIND WARNING FARTHER EAST.
LATER SHIFTS WILL NEED TO MONITOR THE SITUATION CLOSELY. BLANK
SATURDAY NIGHT THROUGH THURSDAY NIGHT...A RATHER DISORGANIZED FLOW
PATTERN WILL PERSIST THROUGH EARLY NEXT WEEK. SOME INDUCED RIDGING
WILL OCCUR TUESDAY AND WEDNESDAY BEFORE THE NEXT SYSTEM MOVES ACROSS
THE AREA WEDNESDAY NIGHT. STRONG WINDS ARE EXPECTED WITH THIS
FRONTAL PASSAGE...HOWEVER WINDS CURRENTLY ARE NOT ANTICIPATED TO
REACH HIGH WIND WARNING CRITERIA. NOT EXPECTING TOO MUCH
PRECIPITATION WITH EITHER SYSTEM...THE HIGHER TERRAIN ESPECIALLY THE
ROCKY MOUNTAIN FRONT APPEARS TO BE THE MOST FAVORED FOR ANY WINTER
WEATHER CONDITIONS. HOWEVER IT CURRENTLY APPEARS AS IF LITTLE TO NO
PRECIPITATION OF ANY KIND IS PREDICTED OVER THE HIGH PLAINS BY THE
LONG TERM MODELS FOR THESE SYSTEMS. SUK
&&
.AVIATION...
UPDATED 1810Z.
VFR CONDITIONS WILL GENERALLY CONTINUE ACROSS NORTH CENTRAL...
CENTRAL...AND SOUTHWEST MONTANA THROUGH 18Z FRIDAY...UNLESS
OTHERWISE STATED BELOW. THE SOMEWHAT MOIST SOUTHWEST FLOW ALOFT OVER
THE AREA WILL CAUSE SCATTERED HIGH LEVEL CLOUDINESS FOR MOST OF THE
PERIOD. SOUTHWEST WINDS WILL REMAIN BREEZY THROUGH THE PERIOD. GUSTY
WINDS ARE ALSO EXPECTED THROUGH THE AFTERNOON HOURS OVER THE PLAINS
OF NORTH CENTRAL AND CENTRAL MONTANA...AS GUSTS THERE COULD REACH 25
TO 35 KT. HOWEVER...ALONG THE EAST SLOPES OF THE ROCKIES...GUSTS
COULD REACH 40 TO 50 KT THROUGH 18Z FRIDAY. THE SOUTHWEST VALLEYS
MAY RECEIVE GUSTY WINDS THIS AFTERNOON AS WELL...BUT IT WILL NOT BE
AS PERSISTENT. WINDS WILL INCREASE AGAIN MOST AREAS TOWARD 12Z
FRIDAY AS AN UPPER LEVEL LOW PRESSURE TROUGH APPROACHES THE AREA
WITH INCREASING MID LEVEL CLOUDINESS AND SCATTERED MAINLY MOUNTAIN
SHOWERS. THESE SHOWERS MAY ALSO CAUSE SOME MOUNTAIN OBSCURATION.
COULSTON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 44 56 34 51 / 0 10 10 0
CTB 43 52 32 47 / 10 10 10 10
HLN 40 54 33 50 / 0 40 10 10
BZN 36 59 32 54 / 0 40 30 10
WEY 25 44 19 39 / 0 60 60 30
DLN 34 52 28 47 / 0 40 20 10
HVR 38 60 31 54 / 0 10 0 0
LWT 40 58 30 51 / 0 10 10 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 5 AM TO 5 PM MST FRIDAY FOR MTZ010.
HIGH WIND WARNING UNTIL 5 PM MST FRIDAY FOR MTZ009-048.
&&
SHORT TERM...BLANK
LONG TERM...COULSTON
AVIATION...COULSTON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 5, 4:21 AM MST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 AM MST THU NOV 5 2009
MTZ009-010-048-061230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
421 AM MST THU NOV 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL INCREASE ALONG THE ROCKY MOUNTAIN FRONT THIS AFTERNOON
AND EVENING. A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 2 PM
MST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL MOVE THROUGH THE REGION EARLY FRIDAY MORNING
WITH HIGH WINDS CONTINUING ALONG THE ROCKY MOUNTAIN FRONT AND
SPREADING OUT OVER THE PLAINS OF NORTH CENTRAL MONTANA. THE HIGH
WIND WARNING FOR THE ROCKY MOUNTAIN FRONT WILL CONTINUE THROUGH
LATE FRIDAY AFTERNOON. A HIGH WIND WARNING IS ALSO IN EFFECT FOR
THE CUT BANK AREA BEGINNING AT 5 AM MST FRIDAY AND CONTINUING
THROUGH LATE FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ012>014-044>046-049-050-054-061230-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-MEAGHER-
421 AM MST THU NOV 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS WILL INCREASE ACROSS NORTH CENTRAL MONTANA THURSDAY
EVENING...AND A COLD FRONT WILL MOVE THROUGH THE REGION EARLY
FRIDAY MORNING. BEHIND THE COLD FRONT...STRONG WINDS COULD SPREAD
OUT ACROSS THE PLAINS OF NORTH CENTRAL MONTANA DURING THE DAY ON
FRIDAY. THE SITUATION WILL BE MONITORED FOR POSSIBLE HIGHLIGHTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-011-015-047-051>053-055-061230-
BEAVERHEAD-HILL-MADISON-BLAINE-FERGUS-JEFFERSON-BROADWATER-
GALLATIN-
421 AM MST THU NOV 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, North Rocky Mountain Front
- When
- November 5, 3:14 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 63 mph was reported at the Two Medicine DOT site.
High Wind, Broadwater
- When
- November 6, 9:54 AM MST
- Where
- Broadwater forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A wind gust to 58 mph was reported at Townsend 8W (the Elkhorn RAWS site - elevation 6010 feet).
High Wind, Eastern Glacier
- When
- November 6, 10:52 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Official NWS Observations
A wind gust to 60 mph was reported at the Cut Bank ASOS site.
High Wind, Fergus
- When
- November 6, 11:13 AM MST
- Where
- Fergus forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 63 mph was reported at the Denton DOT site.
High Wind, Judith Basin
- When
- November 6, 11:50 AM MST
- Where
- Judith Basin forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
A wind gust to 67 mph was reported at Geyser 6E.
High Wind, Fergus
- When
- November 6, 11:53 AM MST
- Where
- Fergus forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
A wind gust to 60 mph was reported at Roy 2E.
High Wind, Blaine
- When
- November 6, 12:00 PM MST
- Where
- Blaine forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 64 mph was reported at Chinook 11S.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, November 5, 20091 death · $25,000 · 50 kt wind · 3 events
- High Wind in Oregon, November 5, 200962 kt wind · 2 events
- High Wind in Oregon, November 5, 200963 kt wind · 2 events
- Waterspout in Gulf of Mexico, November 5, 20091 event
- Marine Thunderstorm Wind in Gulf of Alaska, November 5, 200950 kt wind · 1 event
- High Wind in Washington, November 5, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202276, 202280, 202277, 202278, 202279, 202281, 202282.